Affordable Access

deepdyve-link
Publisher Website

Epidemiology of Adverse Events and Medical Errors in the Care of Cardiology Patients.

Authors
  • Ohta, Yoshinori1
  • Miki, Izumi2
  • Kimura, Takeshi3
  • Abe, Mitsuru4
  • Sakuma, Mio5
  • Koike, Kaoru6
  • Morimoto, Takeshi5
  • 1 From the Division of General Internal Medicine, Hyogo College of Medicine, Hyogo, Japan. , (Japan)
  • 2 National Cancer Hospital East, Chiba, Japan. , (Japan)
  • 3 Department of Cardiovascular Medicine, Kyoto University Graduate School of Medicine, Kyoto, Japan. , (Japan)
  • 4 Department of Cardiology, National Hospital Organization Kyoto Medical Center, Kyoto, Japan. , (Japan)
  • 5 Department of Clinical Epidemiology, Hyogo College of Medicine, Hyogo, Japan. , (Japan)
  • 6 Department of Primary Care and Emergency Medicine, Kyoto University Graduate School of Medicine, Kyoto, Japan. , (Japan)
Type
Published Article
Journal
Journal of patient safety
Publication Date
Sep 01, 2019
Volume
15
Issue
3
Pages
251–256
Identifiers
DOI: 10.1097/PTS.0000000000000291
PMID: 27465298
Source
Medline
Language
English
License
Unknown

Abstract

There have been epidemiological studies of adverse events (AEs) among general patients but those of patients cared by cardiologist are not well scrutinized. We investigated the occurrence of AEs and medical errors (MEs) among adult patients with cardiology in Japan. We conducted a cross-sectional study of adult outpatients at a Japanese teaching hospital from February through November 2006. We measured AE and ME incidents from patient report, which were verified by medical records, laboratory data, incident reports, and prescription queries. Two independent physicians reviewed the incidents to determine whether they were AEs or MEs and to assess severity and symptoms. We identified 144 AEs and 30 MEs (16.3 and 3.9 per 100 patients, respectively). Of the 144 AEs, 99 were solely adverse drug events (ADEs), 20 were solely non-ADEs, and the remaining 25 were both causes. The most frequent symptoms of ADEs were skin and allergic reactions due to medication. The most frequent symptoms of non-ADEs were bleeding due to therapeutic interventions. Among AEs, 12% was life threatening. Life-threatening AEs were 25% of non-ADEs and 5% of ADEs (P = 0.0003). Among the 30 MEs, 21MEs (70%) were associated with drugs. Adverse events were common among cardiology patients. Adverse drug events were the most frequent AEs, and non-ADEs were more critical than ADEs. Such data should be recognized among practicing physicians to improve the patients' outcomes.

Report this publication

Statistics

Seen <100 times